May 2007
Volume 48, Issue 13
ARVO Annual Meeting Abstract  |   May 2007
Histopathology of Amiodarone Induced Cataracts in Humans
Author Affiliations & Notes
  • A. J. Flach
    Ophthalmology, UCSF/Veterans Hospital, San Francisco, California
  • B. J. Dolan
    Ophthalmology, Veterans Hospital, San Francisco, California
  • J. B. Crawford
    Ophthalmology, University of California, San Francisco, California
  • J. S. Peterson
    Ophthalmology, Veterans Hospital, San Francisco, California
  • K. Schulz
    Ophthalmology, Veterans Hospital, San Francisco, California
  • Footnotes
    Commercial Relationships A.J. Flach, None; B.J. Dolan, None; J.B. Crawford, None; J.S. Peterson, None; K. Schulz, None.
  • Footnotes
    Support None.
Investigative Ophthalmology & Visual Science May 2007, Vol.48, 4227. doi:
  • Views
  • Share
  • Tools
    • Alerts
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      A. J. Flach, B. J. Dolan, J. B. Crawford, J. S. Peterson, K. Schulz; Histopathology of Amiodarone Induced Cataracts in Humans. Invest. Ophthalmol. Vis. Sci. 2007;48(13):4227.

      Download citation file:

      © ARVO (1962-2015); The Authors (2016-present)

  • Supplements

Purpose:: Amiodarone hydrochloride is an alpha and beta antagonist initially approved by the Food and Drug Admininistration for use in cardiac arrhythmias (Cordarone, Wyeth). We have previously reported anterior subcapsular cataracts in amiodarone treated patients. This report will correlate the histopathology of these lens changes with clinical photographs of the cataracts.

Methods:: Following our initial report of anterior subcapsular lens opacities in patients treated with amiodarone (Arch. Ophthalmol. 101: 1554, 1983), we described how these lens opacities developed or progressed in all patients from this group that continued to receive amiodarone over the next decade (Doc Ophthalmol. 8: 323, 1993). Recently, we reviewed the medical records of these same patients. Subsequently, we were given permission by the patient and his family to examine the histopathology of his cataracts following his demise.

Results:: The patient's cortical and nuclear cataracts are associated with typical amiodarone-induced anterior subcapsular lens changes as shown in the photographs. Histopathologic examination of the lenses reveals necrosis of the subepithelial area. Irregular epithelial cells and drop-out of subcapsular epithelium evidence this. These necrotic changes result in gaps in the anterior lens epithelial cell layer. In addition, an impressive persistence of epithelial cell nuclei is present in the equatorial area of the lenses.

Conclusions:: The present histopathologic examination confirms and describes the presence of amiodarone-induced cataracts. These anterior subcapsular lens changes appear to develop and progress in most, if not all, patients taking amiodarone for long enough periods at sufficient doses. However, despite these cataracts the visual acuity as measured by Snellen testing is not significanly decreased.

Keywords: drug toxicity/drug effects • cataract • pathology: human 

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.